Earlier this month, medical professionals published a disturbing report that chronicles the strange case of a 31-year-old man whose vision became seemingly permanently tinted red after consuming a substantial dose of liquid sildenafil citrate — often sold under the brand name Viagra — which he had purchased on the internet (bad idea).
According to the report, the man opted to chug the liquid straight from the bottle, rather than measuring out the proper amount, which means he almost certainly consumed much more than the recommended dose of 50 milligrams. Shortly after slugging the erectile dysfunction medication, his vision became filled with multi-colored flashes and took on a reddish tint (no word on how raging his boner became). But while the flashes stopped shortly after he visited an urgent care clinic at the New York Eye and Ear Infirmary of Mount Sinai two days later, his vision has been tinted red for more than a year now.
“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” lead author Richard Rosen, Director of Retina Services at New York Eye and Ear Infirmary of Mount, said in a statement. “People who depend on colored vision for their livelihood [or, you know, people who don’t want to see red for the rest of their lives] need to realize there could be a long-lasting impact of overindulging on this drug.”
It’s worth noting that phosphodiesterase type 5 (PDE5) inhibitors — the drugs found in most erectile dysfunction medications, which work by relaxing muscle cells in the penile arteries, causing them to widen and admit more blood — have long been linked (although not definitively) to visual disturbances. “There are definitely vision changes that can be associated with the use of PDE5 inhibitors, especially in men at risk,” says urology nurse practitioner Anne Calvaresi. (At-risk men include those with diabetes, heart disease or high blood pressure.)
While it’s not totally clear why medications that target PDE5 affect our vision, doctors believe that, in some cases, they might unintentionally inhibit PDE6, which is a protein found in the retina. Something similar seems to have happened to the man who decided that chugging liquid sildenafil was a good idea : The report revealed that the cells in his retinas, which would have otherwise allowed him to continue seeing the world in color, were damaged on a microscopic level by the heavy dosage of the drug.
This was apparently quite the penis-related discovery, too. “To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” said Rosen in the aforementioned statement. “Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”
Now, none of this means that you should be afraid of Viagra. “There are no reported cases of long-term vision loss in men that take Viagra as prescribed,” says Florida-based urologist Jamin Brahmbhatt. “What happened to this patient is rare and cannot completely be blamed on the medication itself, as there were so many other factors that needed to be taken into account.”
Brahmbhatt goes on to list the many mistakes that this man made while taking Viagra:
- Mistake #1: “He bought a liquid version — which isn’t available as a true generic, so it’s probably compounded somewhere — of the medication,” Brahmbhatt explains.
- Mistake #2: “It was bought off the internet — I’m assuming without a prescription, so there’s no guarantee that what he took is actually what’s advertised on the label,” Brahmbhatt continues. “Supplements aren’t FDA-regulated.”
- Mistake #3: “He didn’t follow the label instructions on how much to take and chugged it from the bottle,” Brahmbhatt says.
But Viagra-related accidents aside, this unfortunate case also left me wondering whether our eyes are actually connected to our penises in any significant way. The old legend that says masturbating too much will make you go blind suggests some sort of link, but we previously debunked this myth and explored where it began:
“The myth’s origins go back at least as far as Ancient Greece, with Aristotle himself remarking on how the region around the eyes was the region of the head ‘most fruitful of semen.’ In R.B. Onians’ The Origins of European Thought: About the Body, the Mind, the Soul, the World, Time and Fate, the classicist explains that Aristotle’s bizarre (to us, at least) understanding of biology may have come from the Pythagoreans’ theory that ‘semen is a drop of the brain.’ These beliefs were supported, in part, by ‘generally recognised effects upon the eyes of sexual indulgence and to practices which imply that seed comes from liquid in the region of the eyes,’ Onians writes.”
And, of course, this myth is, in fact, a myth, because there’s no real connection between our dicks and our eyes whatsoever — aside from the fact that visual stimulation processed by the brain may result in an erection. “The penis isn’t directly connected with the eyes,” Brahmbhatt confirms.
All of which means you don’t need to worry about masturbating your vision away, but you should definitely avoid drinking an entire bottle of Viagra that you purchased on the internet . Because once again, more isn’t always better, even when it comes to dick medicine.